Red skin syndrome
The phenomenon known as red skin syndrome draws increasing attention from experts worldwide. Red skin syndrome can develop after a long-lasting and inappropriate use of topical corticosteroids, especially the moderate and strong varieties, which are prescribed for the treatment of various skin conditions, including atopic dermatitis. The syndrome is not yet listed under the side effects of topical corticosteroids, but the growing pressure on dermatologists, GPs and paediatricians from social media, bloggers and patient associations to acknowledge red skin syndrome as a side effect may be changing the trend.
Topical corticosteroids and their effects
Corticosteroids are natural steroid hormones that are produced in the adrenal cortex and take part in numerous physiological processes in the human body. Synthetic corticosteroids are used in medicine for the treatment of inflammation in patients with autoimmune diseases, atopic conditions, certain types of cancer, and so on. Topical and systemic corticosteroids have been used in patients with acute and chronic inflammatory skin conditions for over 50 years. In 1950, Sulzberger and Witten introduced topical corticosteroids for use in dermatology. Their discovery greatly advanced the treatment of various skin conditions.36 To this day, topical corticosteroids remain an important part of the basic treatment course for atopic dermatitis and other inflammatory skin conditions. The correct, careful and safe use of topical corticosteroids is effective and justified and has a positive impact on the patients’ quality of life.38-40
Patients first began to doubt the safety of topical and systemic corticosteroids already in 1990. Experts dismissed the concern as “unjustified fear of corticosteroids” that resulted from the patients’ lack of knowledge regarding the medication. Even today, many doctors rarely address the patients’ fear of corticosteroid side effects and almost never recognise the side effects of medication as topical corticosteroid addiction or red skin syndrome. In May 2014, the American Academy of Dermatology (AAD) published new guidelines for the use of topical corticosteroids. Despite the concerns about the connection between topical corticosteroids and red skin syndrome, well-founded in scientific research and reported by relevant patient associations, the syndrome wasn’t included in the guidelines.
Red skin syndrome – topical corticosteroid addiction
After long-lasting and inappropriate use of topical corticosteroids, patients can gradually develop tolerance for the medication while some patients’ skin may even become addicted to it. To maintain the effectiveness of corticosteroids during tolerance and addiction, more frequent application and the use of stronger topical corticosteroids become necessary. Finally, the treatment stops working entirely. The skin condition of the patients gradually worsens, and they experience an extremely severe reaction, as their skin has become addicted to the corticosteroids. The phenomenon differs from tachyphylaxis, which is a milder form of drug tolerance. Red skin syndrome is very painful for the patients and difficult to treat. The desire of the patients to acknowledge the syndrome is thus strong but often overlooked. Many are left to their own devices to lessen the symptoms. In the last few years, patients associations managed to draw the medical community’s attention to red skin syndrome. It’s doubtless the fact that the syndrome is puzzling and that new research is necessary to understand it better.
Doctors and patients should pay attention to the signs and symptoms of topical corticosteroid addiction and red skin syndrome and distinguish them from the signs and symptoms of atopic dermatitis. The inability to distinguish between the two states can unnecessarily prolong anti-inflammatory treatment and deepen the already profound physical and psychological distress of the patients.37-43,54
The definition of topical corticosteroid “addiction”
We speak of topical corticosteroid “addiction” when the patients who have stopped using corticosteroids develop much more diverse and severe signs and symptoms of the original skin condition than the ones present before the corticosteroid treatment.39
Causes of red skin syndrome
Red skin syndrome probably occurs due to the raised levels of serum nitric oxide, which is a potent vasodilator.37-42
Red skin syndrome symptoms
The symptoms include irritating prickly sensation, presence of strong itch and pain, sensation of sunburnt and taut skin, worsening of symptoms after exposure to sun or heat, problems with thermoregulation (the body has trouble cooling down or heating up) and insomnia and depression, amongst others. Symptoms usually occur a few days or weeks after discontinuing topical corticosteroid treatment and sometimes even during the treatment itself.37-42
Signs of red skin syndrome
Skin lesions in topical corticosteroid addiction are almost indistinguishable from those of the primary skin conditions. This is also the main reason why dermatologists are unwilling or hesitant to acknowledge the existence of topical corticosteroid addiction or red skin syndrome. The main difference between the primary skin condition and red skin syndrome is in the distribution of the signs. The skin of patients with red skin syndrome is very red, as if sunburnt, especially in places where it’s thin (on the face, neck and genitals). This is where corticosteroids can enter the skin more easily. The area with normal skin is typically very clearly separated from the affected area. The skin changes in red skin syndrome occur in the areas not affected by the primary disease (e.g. atopic dermatitis). The nose and the ears usually remain unaffected, but patients typically experience eyelid swelling. In the acute phase of the syndrome, we can observe the repetitive cycle of (I) reddening and weeping of the skin, (II) drying of the skin and (III) peeling of the skin (flaky skin). The final stage is followed by the first, reddening, stage. The cycle can begin after discontinuing topical corticosteroid treatment or already during it. The body temperature of patients can rise (to around 39 °C), and it’s possible for the patients to develop sepsis. During the withdrawal period, patients typically experience hopelessness and severe depression. After topical corticosteroid treatment has been completely discontinued, the addicted skin eventually recovers or the symptoms of the original condition resurface.37-42
Treating red skin syndrome
Treating red skin syndrome is slow and difficult because the majority of dermatologists, GPs and paediatricians don’t acknowledge or recognise the syndrome’s symptoms. Doctors usually diagnose the syndrome as the worsening of the original condition and often advise patients to enter systemic corticosteroid treatment or use other systemic drugs. The patients who can recognise their state as topical corticosteroid addiction are thus left to their own devices and often resort to discontinuing the corticosteroid treatment. The treatment of the addiction through complete discontinuation of topical corticosteroids is long-lasting and extremely difficult and painful for the patients. It usually takes 2 to 24 months for the symptoms to disappear completely.
Lessening the symptoms of red skin syndrome and patient support
Patients should use cool compresses that they apply to the affected skin. They should get plenty of rest and seek psychological support as well as the support of their GP or dermatologist.